View Full Version : Lamictal and weight gain...


Missgoldie
01-21-08, 04:01 PM
I know that Lamictal is not supposed to cause weight gain but I am still curious to hear if anyone has anyone experienced weight gain with it?

This is my second week on it and I have gained 5 pounds. I have always kept a food diary and I have not changed my diet or exercise regime.

Also what dosage do you all take of Lamictal? I heard the working dosage is a minimum of 150 but I am only at 50 mg right now and I feel considerable better. Will I keep feeling better if I increase the dosage to 150 or is it better to stay at a lower dosage?


Thanks!

netsavy006
01-21-08, 04:21 PM
The idea of keeping the dose at 50mg might be better asked to the doctor because he/she can make a better determination than we can, but I'm glad you are feeling better. :)

amiegrace
01-28-08, 06:23 PM
I love Lamictal. Is it possible that you are feeling calmer, thus less fidgety? Fidgeting burns a lot of calories!

justhope
02-01-08, 02:35 AM
Hi Missgoldie!

I have been on Lamictal for almost 2 years now....I have had issues with weight since I had my 3 children, not a whole lot over....but enough. I have been on some meds that really cause an issue. This one has not caused any issue for me at all?

While I am not a doctor..and well anything is possible. the fact you just started and don't really have a full blood level makes me tend to think it's not related, the only thing I can think of is kind of what amie said about anxiousness etc.

I started out on the starter pack like you are supposed to , at 25mg. 3 wks, 50 2wks, 75 wk then up to 100. I am now up to 150mg.

I started "feeling" a little better by the end of the 50mgs. So it's possible that you are starting to have some of the "balanced" less aggitated feelings and this is helping increase your appetite. Not that it's making you gain weight, but that you are "feeling" better and eating more perhaps?

The "typical" dosage appears to top out 150-200mg. But there are a lot of people I know on higher.
I know my pdoc said he doesn't put anyone over 200mg, one because a lot of research shows it really doesn't do much more to help over that amount, like it levels and that is it, and for those BP's that have more of a struggle with the depression it can cause depression in higher doses? Now for me I topped out at 150 stopped the depression about 80% ...but then the mania was an issue so we added another drug Neurontin for that. I would talk to your doctor on your next visit? And keep in mind meds are sometimes a balanceing act to find the right combo. Some do fine on one, some need more. Try to be patient, it's hard sometimes!


Good luck!

Hope

bipolar_sucks
08-29-10, 01:21 AM
I know that Lamictal is not supposed to cause weight gain but I am still curious to hear if anyone has anyone experienced weight gain with it?

This is my second week on it and I have gained 5 pounds. I have always kept a food diary and I have not changed my diet or exercise regime.

Also what dosage do you all take of Lamictal? I heard the working dosage is a minimum of 150 but I am only at 50 mg right now and I feel considerable better. Will I keep feeling better if I increase the dosage to 150 or is it better to stay at a lower dosage?


Thanks!

Hi! I also was on Lamictal and gained ALOT of weight! I had gastric bypass surgery several years ago and was enjoying my new "body & look" until my psychiatrist put me on this. I stayed on it for about 1 1/2 years and gained about 50 lbs. I've been off of it since 2008, but have only been able to lose about 25 to 30 lbs. of the 50 lbs. that I gained while on it. I also had a tummy tuck after losing all my weight, but since I've gained back so much, my tummy tuck is ruined!
I was researching another website and found some info for you! I put it in quotation marks at the end of my post! I HOPE THIS HELPS!! :)
Again, this is from someone who was also on Lamictal and here is what I found from another site:

(I was placed on Lamictal 2+ years ago. I am on 250 mg./day. I gained about 15 lbs the first year, then I lost about 3-4 lbs the second year, and seem to be evening out--my weight varies a couple pounds, but not much.
I was told that Lamictal has no risk of weight gain, and there is much scientific literature that says that there is no 'significant' weight gain vs. placebo, but I have not found it to be so. I have increased my exercise level the last year, and I think that doing so has allowed my body to even out and stabilize, but I think there is something going on either metabolically or in terms of cravings and one's ability to control cravings that has been a side effect. I definitely eat more than I did before.)
http://www.drugs.com/answers/does-lamictal-cause-weight-gain-9380.html

ironmountain
07-22-11, 01:45 AM
I haven't noticed a weight gain at all..i'm at 175 working to 200mg...

I've been working out for years (except the 2 that were halted because i have 2 discs starting to rupture and the start of arthritis in my pelvis)..I gained about 47lbs over those 2 years simply because I couldnt move...bending over to tie shoes would send me into spasms.....back to topic....

I jumped back into the Y and back to my semi-powerlifting program (tweaked it so i could cut some weight) and daughter wanted to do the Insane workout...so we're doing that...i've cut 64lbs and dropped 5 pant sizes since last fall and i'm still cutting weight...

Outside of side effects from meds etc...keeping weight down is 90% what you eat, 10% workout...

sarahsweets
07-22-11, 06:56 AM
Are you on anything else like an atypical antipsychotics? Sometimes lamictal combined with another drug can do this.

'thought knot
08-01-11, 09:03 PM
I take Lamictal, Buspirone and Lorazem. My psyc feels that my issues are anxiety related. She feels that I'm not a candidate for ADD medication becuase I don't present as a ADD'er. And 50 years ago, my folks didn't know that's what their young son was dealing with so I don't have a formal case history. And since I wasn't paying attention either, I can't support the dates when I first noticed things going astray.

But to your question, I blame my weight gain on beer. I can't remember when I didn't like the stuff. (always in moderation)

AddaptAbilities
08-12-11, 02:52 PM
Lamictal is "supposed to be" weight-neutral, but I have heard of people gaining weight on it. The point about fidgeting is a good one.

I felt pretty good on 50 mgs, but my pdoc wants me at 100, so I'll go up to that and see what it feels like. I figure if it makes me too hyper or hypomanic or insomniac I can come back down to 50.

sywi
10-02-12, 03:14 PM
I was put on lamictal about 5 months ago with no other change in my meds (all of which I have been taking for about 15 years).
Since starting the lamictal, I have gained about 20 lbs. with no change in my exercise level or diet.
I am planning to try going off the lamictal because my blood sugar and cholesterol levels have also increased to a degree that puts me at risk for diabetes and heart disease. They were pretty normal before the weight gain.
Lamictal seems to make me hungrier and to give me cravings for junk food that i did not have before.